MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0630
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00407; 3005168196-2019-00408.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using pod6s and ruby coils.During the procedure, the physician advanced a pod5 in the target vessel but it was deemed to be small; therefore, it was removed.The physician then attempted to advance a pod6 through a non-penumbra microcatheter but resistance was felt and the pod6 would not advance; therefore, it was removed.The physician then successfully advanced the previously removed pod5 in the microcatheter to check for kinks in the microcatheter.After removing the pod5, the physician attempted to re-advance the pod6 again through the microcatheter; however, the pod6 failed to advance and, therefore, was removed.While attempting to advance another pod6 through the microcatheter, the physician experienced friction and, the pod6 would not advance and was kinked.Therefore, it was removed.Next, the physician advanced a ruby coil in the target vessel, but it was deemed to be large; therefore, it was removed.While attempting to advance another ruby coil through the microcatheter, the ruby coil advanced partly through the microcatheter, then resistance was encountered.Subsequently, the ruby coil stopped advancing and unintentionally detached inside the microcatheter.Therefore, the physician removed the entire system.The procedure was completed using a new microcatheter and additional coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Bends were present along the pusher assembly.The embolization coil stretched resistance wire was fractured.The introducer sheath was not returned with the device.Conclusions: evaluation of the first returned pod6 revealed a functional device.During the functional testing, the embolization coil was able to be advanced through its introducer sheath and the demonstration px slim; resistance was experienced due to the bends on the pusher assembly.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the reported resistance could not be determined.Further investigation revealed that the pusher assembly had bends along its length.These damages were likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the second returned pod6 confirmed kinks on the pusher assembly.If the device is forcefully advanced against resistance, the pusher assembly may become kinked.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.The root cause of the resistance could not be determined.Further investigation revealed that the pusher assembly was fractured and the embolization coil was detached.These damages were likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the ruby coil revealed that the embolization coil stretch resistant (sr) wire was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.The root cause of the resistance could not be determined.Further investigation revealed that the pusher assembly had bends along its length.These damages were likely incidental and may have occurred during packaging for returned to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-00407.2.3005168196-2019-00408.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8384172
Report Number3005168196-2019-00409
Device Sequence Number16625046
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/04/2024
Device Catalogue NumberRBY2C0630
Device Lot NumberF68819
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/01/2019
Supplement Date Received by Manufacturer04/08/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005